Virginia, 2007

Damaging Winds in Virginia, July 31, 2007

July 31, 2007 · NWS MRX · 2 events in 1 county or zone

Pulse severe convection developed during the afternoon across Southwest Virginia resulting in one fatality in Russell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Pulse severe convection developed during the afternoon across Southwest Virginia resulting in one fatality in Russell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 31, 1:38 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 31, 1:38 PM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
238 PM EDT TUE JUL 31 2007

.SHORT TERM (TONIGHT AND WEDNESDAY)...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN THE MOUTNAINS...SW
VA...AND THE CUMBERLAND PLATEAU. MOVEMENT OF THE STORMS WILL BE
SLOWLY TOWARD THE SOUTHWEST. WITH LITTLE UPPER LEVEL SUPPORT...THE
STORMS WILL REMAIN DISORGANIZED AND WILL DISSIPATE AFTER SUNSET.
DENSE FOG SHOULD BE CONFINED MAINLY TO THE AREAS THAT SEE A SHOWER.
WILL MENTION SCATTERED TSTMS IN ELEVATED AREAS WITH ISOLATED IN THE
VALLEY THIS EVENING. A LARGE HIGH PRESSURE RIDGE TO OUR NORTH WILL
SLOWLY DRIFT TO THE SOUTHEAST OVER THE NEXT 24 HOURS. AS THE HIGH
DRIFTS CLOSER...MODEL FORECAST SOUNDINGS SHOW AN INCREASING MIDLEVEL
INVERSION...WHICH SHOULD HELP TO FURTHER SUPPRESS CONVECTIVE
DEVELOPMENT TOMORROW. WILL MENTION ONLY ISOLATED TSTMS IN THE
MOUNTAINS AND PLATEAU. TEMPERATURES ARE ALSO EXPECTED TO BE WARMER
TOMORROW AS 1000-850 THICKNESS INCREASES. GUIDANCE HAS SHOWN A
SLIGHT COOL BIAS OVER THE PAST FEW DAYS...ESPECIALLY WITH MIN
TEMPS...SO WILL HAVE TEMPS A FEW DEGREES ABOVE MOS.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
HIGH PRESSURE CONTINUES TO BUILD INTO THE AREA BRINGING DRY
WEATHER TO MOST OF THE AREA ON THURSDAY. MODELS INDICATING SOME
MOISTURE AND WEAK INSTABILITY ALONG THE MOUNTAINS...SO WILL GO WITH
20 POPS FOR SOME DIURNAL ACTIVITY THURSDAY. A SHORTWAVE APPROACHES
THE AREA ON FRIDAY. MOISTURE LIMITED AGAIN... SO WILL KEEP ONLY
SLIGHT CHANCE POPS FOR FRIDAY. AREA OF LOW PRESSURE LINGERS ACROSS
THE REGION ON SATURDAY AND SUNDAY BUT WITH MOISTURE LIMITED...WILL
KEEP ONLY 20 POPS GOING. A FRONTAL BOUNDARY THAT PREVIOUS MODELS
BROUGHT INTO THE AREA ON MONDAY NOW APPEARS TO STALL OUT TO THE
NORTH BUT STILL ENOUGH UNCERTAINTY SO WILL CARRY 20 POPS FOR MONDAY
AND TUESDAY. STAYED NEAR GUIDANCE FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  72  94  69  91  68 /  20  10  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  92  68  90  67 /  20  10  10  10  10
OAK RIDGE, TN  69  93  68  91  67 /  20  10  10  10  10
TRI CITIES AIRPORT, TN  65  90  59  89  61 /  20  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS/HW
Hazardous weather outlook, Jul 31, 4:30 AM EST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT TUE JUL 31 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-011000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
530 AM EDT (430 AM CDT) TUE JUL 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DMG

The radar

The Jackson,KY radar (KJKL), 120 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
July 31, 4:00 PM EST
Where
Russell County, 0.55 mi E of Castlewood
Measured
68 kt (78 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.880, -82.290

A few homes had shingles damaged and several trees were reported down. This was reported by the sheriffs office dispatch.

Thunderstorm Wind, Russell

When
July 31, 8:00 PM EST
Where
Russell County, Castlewood
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.880, -82.300

One fatality occurred when the roof was blown off the Pizza Town Restaurant onto a car that was stopped in the eastbound lane of Route 58 waiting for the green light from a traffic signal. The traffic signal also fell damaging another car stopped at the intersection but did not result in any injuries to the occupants.

The main damage occurred near the intersection of Memorial Drive and Highway 58. The National Weather Service survey team found trees either up-rooted or snapped off in an area approximately one mile long and a half mile wide in the vicinity of the intersection.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40397, 40411.